Nebraska, 2018Blizzard in Nebraska, April 13 to 14, 2018
April 13 to 14, 2018 · NWS GLD · 3 events in 3 counties and zones
A strong winter storm system produced blizzard conditions across Southwest Nebraska. The blizzard conditions caused highways to be closed.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm system produced blizzard conditions across Southwest Nebraska. The blizzard conditions caused highways to be closed. The highest wind gust reported was 60 MPH at McCook. The highest snowfall amount reported was 5 inches in Red Willow County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 13, 9:29 AM CST, 4 hours 46 minutes earlier.
Area forecast discussion, Apr 13, 9:29 AM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
929 AM MDT Fri Apr 13 2018
.UPDATE...
Issued at 920 AM MDT Fri Apr 13 2018
Just completed an update. Snow has developed sooner and a little
further west than previously expected. This is being caused by elevated
convection bringing about latent heat release causing an earlier
change over to snow. So have started snow earlier over Colorado
initially expand it into the northwest half of the area. Also have
added isolated thunderstorms in this area. With this earlier
start and slightly more intense rates, I will need to look at
adjust amounts some. Otherwise everything progressing as
expected.
&&
.SHORT TERM...(Today and tonight)
Issued at 246 AM MDT Fri Apr 13 2018
A High Wind Warning is in effect from Today through Saturday for
the whole forecast area.
A Blizzard Warning is in effect for the majority of the area from
this afternoon through the day on Saturday.
A strong upper level low pressure system moves slowly across the
forecast area between Today and Tonight before continuing over the
eastern Plains states by Saturday night. The surface low lifts
out of the area today ahead of the upper low center with very
strong northerly flow around the back side of the low.
Precipitation and wind associated with this storm will continue to
affect the forecast area from today through the day on Sunday.
Total snow accumulations of 3 to 8 inches is possible north of
Interstate 70 with highest amounts extending eastward from
northeast Colorado across the Nebraska/Kansas border area while
snow amount taper off rapidly to less than an inch south of
Interstate 70. Along with the snow, very windy conditions are
expected with wind gusts of 60-80 mph expected on Friday and
Saturday with somewhat lesser winds overnight Friday night. The
wind and snow will combine to produce blizzard to near blizzard
conditions with widespread blowing and drifting of snow expected.
Snow and wind will taper off rapidly Saturday evening with some
lingering areas of blowing snow into Saturday evening.
An upper ridge builds over the Rockies and high plains on Sunday
and Sunday night with the cooler surface high pressure area
moving east and southerly near surface flow returning. snow cover
is expected to affect the highs on Sunday with areas across the
far south and southwest portions of the forecast area possibly
seeing highs in the lower 60s while areas further north and east
should only see highs in the lower 40s.
.LONG TERM...(Saturday through Thursday)
Issued at 246 AM MDT Fri Apr 13 2018
Warmer and dry weather starts out this period as an upper level
short wave ridge moves through. Behind it another upper level short
wave trough moves across the Plains. The forecast area will be in
the dry air so am not expecting any precipitation, however northwest
winds behind the accompanying cold front will be strong. There is
concern the winds could gust to 60 MPH Tuesday afternoon behind the
front.
After the strong winds on Tuesday, the next spring storm system
approaches the forecast area. Being a week out, models are in
remarkable agreement with the timing/track of this storm system.
This one will be approaching from the southwest, a favorable track
for producing moderate to high amounts of precipitation over the
forecast area. The last three runs of the GFS show the upper level
low position trending south. If the position of the low continues
this trend it may shift the higher precipitation area south of the
forecast area as well. However the last two runs of the ECMWF have
shown little change in the position of the upper level low as it
moves over the Four Corners Region. Too early to have much
confidence regarding where the low will track, other than to note
that it is in the favorable corridor for producing much needed
precipitation for the forecast area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM MDT Thu Apr 12 2018
VFR conditions expected thru around 15z-1530z...then shifting
downward at both sites to MVFR thru 20z...then IFR/LIFR as low
ceilings and sn/blsn increase. Visibility will drop from 1-2sm
down to a quarter mile at times...especially after 01z Saturday.
Winds...for KGLD VRB06kts thru 10z...then NNW 25-35kts w/ gusts
50-65kts aft 15z-16z. For KMCK...NE 10-20kts thru 10z...then NNW
25-35kts w/ gusts 50-65kts aft 15z-16z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MDT /7 PM CDT/ Saturday for
KSZ001>004-013>016-027>029-041-042.
Blizzard Warning until 6 PM MDT /7 PM CDT/ Saturday for
KSZ001>004-013>016-027>029.
CO...High Wind Warning until 6 PM MDT Saturday for COZ090>092.
Blizzard Warning until 6 PM MDT Saturday for COZ090>092.
NE...High Wind Warning until 6 PM MDT /7 PM CDT/ Saturday for
NEZ079>081.
Blizzard Warning until 6 PM MDT /7 PM CDT/ Saturday for
NEZ079>081.
&&
UPDATE...Buller
SHORT TERM...LOCKHART
LONG TERM...JTL
AVIATION...JNHazardous weather outlook, Apr 13, 2:53 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 AM MDT Fri Apr 13 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 AM MDT Fri Apr 13 2018 /353 AM CDT Fri Apr 13 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Warning is in effect beginning today for the Entire Tri-State
area with a Blizzard Warning in effect for the majority of the area
beginning this afternoon as rain changes over snow. Hurricane force
wind gusts and near zero visibility due to snow and blowing snow is
expected from this afternoon through Friday night as snow spreads
across the area. The worst conditions will exist along and north of
Interstate 70.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
The Blizzard Warning and High Wind Warning continue through the day
on Saturday with very strong winds and near zero visibility with
widespread blowing and drifting snow expected. Snow will taper off
from west to east late in the day on Saturday and is expected to end
Saturday evening. Winds will diminish rapidly Saturday evening with
some areas of blowing snow expected to continue after sunset.
Strong winds may return on Tuesday of next week with wind gusts
approaching 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Apr 13, 12:10 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM BLIZZARD 4 NNW AROYA 38.90N 103.16W
04/13/2018 CHEYENNE CO LAW ENFORCEMENT
US 40/287 CLOSED BETWEEN LIMON AND KIT
CARSON DUE TO STRONG WINDS AND LOW
VISIBILITIES ASSOCIATED WITH BLOWING AND
DRIFTING SNOW.
&&
VINCENTLocal storm report, Apr 13, 12:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM NON-TSTM WND GST BURLINGTON CO AIRPORT 39.24N 102.29W
04/13/2018 M60 MPH KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
&&
VINCENTLocal storm report, Apr 13, 1:05 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM NON-TSTM WND GST 11 ESE THURMAN 39.53N 103.02W
04/13/2018 M59 MPH KIT CARSON CO MESONET
MESONET STATION E7003, 11 ESE THURMAN.
&&
VINCENTLocal storm report, Apr 13, 1:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM NON-TSTM WND GST SEIBERT 39.29N 102.87W
04/13/2018 M69 MPH KIT CARSON CO MESONET
MESONET STATION CO067, SEIBERT.
&&
VINCENTLocal storm report, Apr 13, 1:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM NON-TSTM WND GST 1 N FLAGLER 39.30N 103.06W
04/13/2018 M59 MPH KIT CARSON CO MESONET
MESONET SITE IN FLAGLER (FLAGL2) REPORTED A
WIND GUST OF 59 MPH.
&&
VINCENTLocal storm report, Apr 13, 1:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM NON-TSTM WND GST 1 NNE KIT CARSON 38.77N 102.79W
04/13/2018 M62 MPH CHEYENNE CO PUBLIC
MESONET SITE IN KIT CARSON (ITCA2) REPORTED
A WIND GUST OF 62 MPH.
&&
VINCENTBlizzard, Hitchcock
- When
- April 13, 2:15 PM CST to April 14, 10:00 AM CST
- Where
- Hitchcock forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Based on blizzard reports from surrounding counties with the same bands that were over Hitchcock county, blizzard conditions should have occurred over the county. Between one and four inches of snow likely fell across the county, based on snowfall reports in Dundy and Red Willow counties.
Blizzard, Red Willow
- When
- April 13, 2:15 PM CST to April 14, 12:00 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
All highways across the county are closed due to whiteout conditions. A peak wind gust of 60 MPH was reported at the McCook airport 10:37 PM CDT. Snow amounts ranged from two to five inches across the county.
Blizzard, Dundy
- When
- April 13, 1:30 PM MST to April 14, 8:00 AM MST
- Where
- Dundy forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Webcam at Haigler showed blizzard conditions. One to four inches of snow was reported across the county.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752510, 752511, 752509.